Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Grand Junction, CO

July 14, 2012Grand County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2012, 2:32 PM MDT for Grand County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 2:32 PM MDT (20:32 UTC)
Expired
Jul 14, 2012, 3:15 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS55 KGJT 142032
SVRGJT
UTC019-142115-
/O.NEW.KGJT.SV.W.0005.120714T2032Z-120714T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 315 PM MDT

* AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES EAST OF GREEN RIVER TO 10 MILES NORTHEAST OF CASTLE
  VALLEY...AND MOVING NORTH AT 30 MPH.

  AT 212 PM MDT...60 MPH WAS REPORTED AT THE CANYONLANDS AIRPORT     
  WITH THESE STORMS.

* SEVERE THUNDERSTORMS WILL AFFECT INTERSTATE 70 ACROSS GRAND        
  COUNTY WITH CROSSWINDS TO 60 MPH.  THE SEVERE WIND GUSTS WILL BE   
  SUDDEN AND FOLLOWED BY LIGHTNING AND HEAVY RAIN SHOWERS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION 
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR 
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROAD.  HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE.

&&

LAT...LON 3946 10987 3946 10930 3936 10904 3893 10905
      3863 10918 3898 11007
TIME...MOT...LOC 2029Z 198DEG 40KT 3904 10993 3876 10924
WIND...HAIL 60MPH <.75IN

$$

PF
1 follow-up statement
763 
WWUS55 KGJT 142113
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT SAT JUL 14 2012

UTC019-142123-
/O.EXP.KGJT.SV.W.0005.000000T0000Z-120714T2115Z/
GRAND UT-
313 PM MDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRAND COUNTY WILL EXPIRE AT
315 PM MDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS AND HAS MOVED NORTH OF INTERSTATE 70...AND NO LONGER 
POSES AN IMMEDIATE THREAT.  HOWEVER GUSTY WINDS ARE STILL 
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3946 10987 3946 10930 3936 10904 3893 10905
      3863 10918 3898 11007
TIME...MOT...LOC 2113Z 198DEG 40KT 3951 10974 3922 10904

$$

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:39 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 10:39 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MDT SAT JUL 14 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 352 AM MDT SAT JUL 14 2012

MONSOON MOISTURE WILL CONTINUE SURGING NORTH ACROSS THE FORECAST
AREA TODAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED. MORNING CONVECTION WILL BE DISSIPATING AFTER SUNRISE...BUT
WILL RE-FIRE BY MIDDAY AS CONDITIONS DESTABILIZE ONCE AGAIN.
ATTM...NO MAJOR TRIGGER IN OUR AREA TO KICK OFF WIDESPREAD HEAVY
RAIN AND SFC HEATING WILL BE KNOCKED BACK A BIT BY EXTENSIVE CLOUD
SHIELD TODAY. AS A RESULT...WILL NOT BE ISSUING ANY FLASH FLOOD
WATCHES EVEN WITH PRECIPITABLE WATER VALUES EXCEEDING ONE INCH.
STILL WILL BE SOMETHING TO MONITOR AS THE DAY PROGRESSES...SHOULD
THE CLOUD SHIELD ERODE SUFFICIENTLY AND ALLOW DEEPER CONVECTION TO
DEVELOP. STILL EXPECT DECENT COVERAGE OF SHOWERS AND HAVE BOOSTED
POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE AREA THIS AFTERNOON.
HAVE ALSO SLICED TEMPS BACK A NOTCH WITH DENSER CLOUD COVER AND
HIGHER SFC MOISTURE IN PLACE.

TONIGHT AND SUNDAY...WITH THE MONSOONAL PLUME DIRECTLY
OVERHEAD...SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE SLOW TO
DISSIPATE. IN ADDITION TO THE MOISTURE PLUME...A BROAD TROUGH THAT
COVERS MUCH OF THE WRN CONUS WILL INCREASE SHEAR. THIS SPEED SHEAR
WILL BE IN THE 20-30 KNOT RANGE WITH THE AXIS FROM SE UTAH TO NW
COLORADO. THIS WOULD BE FAVORABLE FOR SOME ORGANIZED STRONG PULSE
STORMS AND MULTICELLS...EXCEPT IT WILL BE OUT OF PHASE WITH THE
DIURNAL CYCLE. AT ANY RATE...SCATTERED SHOWERS MAY PERSIST THROUGH
THE NIGHT. SPEED SHEAR WEAKENS A NOTCH BY SUNDAY AFTERNOON...BUT
STRONGER THAN NORMAL PULSE STORMS HAVE THE POTENTIAL TO BE GOOD
HEAVY RAINERS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 352 AM MDT SAT JUL 14 2012

AIR MASS REMAINS MOIST SUNDAY NIGHT AND EXPECT SHOWERS WITH
EMBEDDED STORMS TO LIVE BEYOND MIDNIGHT. THE AXIS OF THE DEEPEST
MOIST LAYER SHIFTS EAST AND WILL BE POSITIONED OVER THE WESTERN
SLOPE ON MONDAY AFTERNOON...THEREFORE THE BEST OR STRONGEST
CONVECTIVE ACTIVITY WILL BE OVER THE ERN HALF OF THE FORECAST
AREA WITH LESS ACTION OVER ERN UTAH. THIS TREND CONTINUES INTO
TUESDAY AS THE PACIFIC NORTHWEST TROUGH ATTEMPTS TO MOVE INLAND.
CURRENT MODEL DATA INDICATE THAT SOME DRIER AIR REACHES WRN
COLORADO. NOT DRY ENOUGH TO SHUT DOWN CONVECTIVE STORMS...BUT
REDUCE CAPE VALUES WITH MOST STORMS CONFINED TO THE CENTRAL AND
SOUTHERN HIGH COUNTRY.

DRYING TREND CONTINUES FROM WEDNESDAY THROUGH THE END OF THE WEEK
WITH MOISTURE PLUME SHUNTED EAST. THIS WILL KEEP THE BEST CHANCE
OF DIURNALLY DRIVEN CONVECTION OVER THE SAN JUANS AND ALONG THE
DIVIDE.

TEMPERATURES WILL BE CLIMBING ONCE AGAIN AS THE ATMOSPHERE DRIES
OUT WITH READINGS RETURNING TO ABOVE NORMAL BY THE END OF THE
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1033 AM MDT SAT JUL 14 2012

STILL EXPECT MONSOON MOISTURE TO CONTINUE SURGING NORTHWARD UNABATED
OVER THE REGION THROUGH SUNDAY. SEVERAL EMBEDDED DISTURBANCES
WITHIN THE SOUTHERLY FLOW WILL CONTINUE TO GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. DURING THE PERIOD FROM 18Z
TODAY TO ROUGHLY 03Z SUNDAY...DAYTIME HEATING COMBINED WITH
INCREASED MONSOON MOISTURE WILL GENERATE STRONGER STORMS CAPABLE
OF RESULTING IN MVFR CIGS/VSBY AND EVEN LOCALIZED IFR CONDITIONS
IN HEAVY RAINFALL. WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE VICINITY
OF STRONGER CELLS. MOUNTAINS WILL BE FREQUENTLY OBSCURED AND
AIRPORTS IN THE SOUTHERN AND CENTRAL VALLEYS WILL HAVE A GOOD
CHANCE OF EXPERIENCING BRIEF PERIODS OF MVFR CIGS AND/OR VSBY IN
HEAVY RAIN. CONDITIONS ARE EXPECTED TO IMPROVE BEYOND 03Z SUNDAY
WITH SHOWERS BECOMING MORE SCATTERED IN NATURE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JDC/PF
LONG TERM...PF/JDC
AVIATION...TGJT
Hazardous weather outlook, Jul 14, 5:10 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT SAT JUL 14 2012

COZ001>014-017>023-UTZ022>025-027>029-151200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
510 AM MDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN UTAH
AND WESTERN COLORADO THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO. SMALL HAIL AND WINDS GUSTING TO OVER 40 MPH WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL OCCUR WITH THE STRONGEST STORMS. MUD DEBRIS
FLOWS AND SUDDEN INCREASES IN WATER IN SMALL CREEKS AND STREAMS
WILL BE POSSIBLE THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 14, 2:22 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     15 NW MOAB              38.73N 109.74W
07/14/2012  M60 MPH          GRAND              UT   ASOS

            WIND GUST MEASURED AT CANYONLANDS AIRPORT

&&

EVENT NUMBER GJT1200444

DC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:08 PM MDTFlash Flood WarningGJTGrand, San Juan3 hr
Jul 14, 3:51 PM MDTSevere Thunderstorm WarningGJTUintah39 min
Jul 14, 4:36 PM MDTSpecial Weather StatementGJTUintah39 min
Jul 14, 5:19 PM MDTSpecial Weather StatementGJTDaggett41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.